Combining drugs and alcohol can make them much more dangerous

Over half of all drug poisoning deaths in England and Wales involve more than one drug and/or alcohol*

You may be used to the way one drug affects you but when you combine it that can make other drug(s) or any alcohol you take on top more dangerous than usual.

Taking drugs that have similar effects can increase the negative effects of those drugs and that can be dangerous.

For example, two depressants such as alcohol and benzodiazepines. Alcohol and benzodiazepines interact strongly and unpredictably increasing the effects of each other. This can very rapidly lead to unconsciousness. Blacking out and memory loss is almost certain.

Consuming one drug may lead you to take higher levels of a second drug than normal to try and feel the same effect – this can lead to overdose.

Bear in mind that the alcohol or drugs that you have taken might interact in completely unexpected ways.

Mixing alcohol or recreational drugs with prescription drugs/over the counter medicine can also have a disastrous effect. Combing a prescribed pain medication such as codeine with alcohol can put you at serious risk of an overdose.

Combining cocaine and alcohol creates cocaethylene which remains in the body longer and puts extra stress on the heart and liver with potentially serious consequences. At the same time alcohol will increase the amount of cocaine in your blood. Cocaine will cover some of the sedating and numbing effects of alcohol. So with cocaine, you can end up drinking much more than you ever intend.

Leave the Mixing logo